Texas, 2021

Drought in Texas, November 1, 2021

November 1, 2021 · NWS BRO · 2 events in 2 counties and zones

Lack of persistent rain and above normal temperatures allowed severe (D2) level drought to continue into early November, from the original development in late October across southern Zapata County and southwestern Starr County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of persistent rain and above normal temperatures allowed severe (D2) level drought to continue into early November, from the original development in late October across southern Zapata County and southwestern Starr County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 31, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Oct 31, 11:35 PM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1235 AM CDT Mon Nov 1 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions are expected to prevail through the TAF
period with a few higher clouds and a southeast breeze during the
afternoon hours. Some light patchy shallow fog may come and go
near daybreak Monday, mainly north of the RGV.

&&

.PREV DISCUSSION... /issued 615 PM CDT Sun Oct 31 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Mostly clear skies are being observed across all
terminals this evening with VFR conditions expected to prevail
through the TAF period. Southeasterly winds will continue do
decrease overnight before increasing slighting by Monday mid
morning.

PREV DISCUSSION... /issued 313 PM CDT Sun Oct 31 2021/

SHORT TERM (Tonight through Monday Night): A Halloween high pressure
system is currently over Texas which will allow for a spooktacular
evening. Light southeasterly winds, lows in the 60s, and mostly
clear skies are expected tonight. A mid-level shortwave situated
over the southwest will creep its way across Texas for Monday.
However, this shortwave is not expected to shake up our current
weather pattern as no precipitation is expected. For Monday,
southeasterly winds will continue as temperatures and dewpoints
gradually increase. Tomorrow's highs will be above average in the
lower 90s with dewpoints reaching the upper 60s making it feel warm
and muggy.

LONG TERM (Tuesday through Sunday): A very broad and shallow 500
mb ridge will be in place over the U.S./Mexico border region on
Tues. A series of 500 mb short waves will then carve out a large
long wave trough over the eastern half of the lower 48 states.
With this large trough axis in place, a pretty significant cold
front will move into TX Tues and Wed. This cold front is then
expected to move through the RGV Thurs/Thurs Night. After the
fropa, 500 mb ridging will then build back in place over the RGV
during the latter half of the work week into next weekend allowing
for temps to warm up steadily.

Although the moisture advection ahead of this front is somewhat
limited, the cold front is pretty potent and this will provide the
RGV with the window from some decent pops. However, the QPF
outlook is pretty pessimistic at this time with the WPC 7 Day QPF
values for the region totaling <1.0 inch.

The GFS and ECMWF are not in good agreement with the timing of the
fropa and the expected amount of CAA after the front. Big
differences show up in the 500 mb pattern from both models
starting on Thurs with the GFS showing a large closed 500 mb low
over the upper Midwest this weekend with the ECMWf showing this
trough/closed low positioned move over the SE U.S.

So the overall confidence for the warmup on Tues and Wed is pretty
good because this is one thing that both the GFS and ECMWF agree
on. Confidence Thurs and Fri with the fropa and associated CAA is
below average due to the timing differences. The forecast
confidence then rebounds somewhat for next weekend as both the GFS
and ECMWF trend closer for both temps and pops.

MARINE (Today through Monday Night): Scary calm seas expected to
prevail through the short term period as southeast winds stay light
to moderate with seas at 2 feet or less.

Tuesday through Friday Night: Surface ridging over the Gulf of Mex
will maintain a light to moderate SE surface flow over the lower
TX coastline Tues and Wed. More adverse marine conditions are
expected to start late Wed into Thurs, but timing differences
with the GFS and ECMWF with the fropa make the exact start of the
stronger winds and elevated seas a bit tricky. Expect some
potential for SCA conditions from late Thurs into Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  69  85  69  85 /   0   0   0  10
BROWNSVILLE          69  87  70  87 /   0   0  10  10
HARLINGEN            66  87  67  87 /   0   0   0  10
MCALLEN              66  90  67  89 /   0   0   0   0
RIO GRANDE CITY      64  92  65  91 /   0   0   0   0
SOUTH PADRE ISLAND   75  81  76  80 /   0   0  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

56-Hallman...Aviation
Hazardous weather outlook, Oct 31, 3:02 PM CST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
402 PM CDT Sun Oct 31 2021

TXZ248>257-351-353-012115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
402 PM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is an elevated risk of rip currents at area beaches Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
402 PM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Small Craft Advisories may be needed for all or portions of the
lower Texas coastal waters Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Starr

When
November 1, 12:00 AM CST to 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) Drought continued across southwestern portions of Starr County due to a lack of significant rainfall and temperatures above seasonal average.

Drought, Zapata

When
November 1, 12:00 AM CST to 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) Drought continued across southern portions of Zapata County due to a lack of significant rainfall and temperatures above seasonal average.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988044, 988045.